Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 140, NWS Green Bay, WI

September 22, 2017Lincoln County, Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 22, 2017, 11:05 AM CDT for Lincoln County, Oneida County, Vilas County, Wisconsin. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 11:05 AM CDT (16:05 UTC)
Expired
Sep 22, 2017, 12:00 PM CDT
In force
55 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, WI, Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 185 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 11:28 AM CDTTSTM WND DMGArbor Vitae, WISOME POWER LINES DOWN ACROSS ARBOR VITAE. TIME ESTIMATED BY RADAR.
Sep 22, 11:47 AM CDTHAIL 0.25St Germain, WIPEA SIZED HAIL, MODERATE RAIN, BRIEF WIND GUST. AT THE INTERSECTION OF HWYS 70 AND 155.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS53 KGRB 221605
SVRGRB
WIC069-085-125-221700-
/O.NEW.KGRB.SV.W.0140.170922T1605Z-170922T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1105 AM CDT FRI SEP 22 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in north central Wisconsin...
  Vilas County in north central Wisconsin...
  Western Oneida County in north central Wisconsin...

* Until noon CDT.

* At 1104 AM CDT, severe thunderstorms were located along a line
  extending from near Mercer to 6 miles south of Catawba, moving east
  at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lac Du Flambeau, Tomahawk, Boulder Junction, Winchester, Tripoli,
  Squirrel Lake, Willow Reservoir, Minocqua, Arbor Vitae and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4617 8923 4548 8969 4540 8992 4539 9004
      4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 1604Z 258DEG 39KT 4614 9007 4544 9048 

HAIL...1.25IN
WIND...60MPH
 
$$

MPC
4 follow-up statements
626 
WWUS53 KGRB 221618
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1118 AM CDT FRI SEP 22 2017

WIC069-085-125-221700-
/O.CON.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Lincoln WI-Vilas WI-Oneida WI-
1118 AM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN LINCOLN...VILAS AND WESTERN ONEIDA COUNTIES...

At 1118 AM CDT, severe thunderstorms were located along a line
extending from near Winchester to Prentice, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lac Du Flambeau, Tomahawk, Boulder Junction, Winchester, Tripoli,
Squirrel Lake, Willow Reservoir, Minocqua, Arbor Vitae and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4617 8923 4548 8969 4540 8992 4539 9004
      4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 1618Z 247DEG 40KT 4617 8987 4556 9029 

HAIL...1.25IN
WIND...60MPH
 
$$

MPC
289 
WWUS53 KGRB 221634
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1134 AM CDT FRI SEP 22 2017

WIC069-085-125-221700-
/O.CON.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Lincoln WI-Vilas WI-Oneida WI-
1134 AM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN LINCOLN...CENTRAL VILAS AND WESTERN ONEIDA COUNTIES...

At 1133 AM CDT, severe thunderstorms were located along a line
extending from Land O Lakes to near Tripoli, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lac Du Flambeau, Tomahawk, Boulder Junction, Squirrel Lake, Tripoli,
Willow Reservoir, Minocqua, Arbor Vitae, Bradley and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4617 8923 4548 8969 4540 8992 4539 9004
      4592 9004 4599 8996 4599 8993 4601 8993
      4625 8966
TIME...MOT...LOC 1633Z 258DEG 39KT 4620 8964 4559 9006 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
079 
WWUS53 KGRB 221644
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1144 AM CDT FRI SEP 22 2017

WIC069-221653-
/O.CAN.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Lincoln WI-
1144 AM CDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore the warning has been cancelled.

LAT...LON 4592 9004 4595 9001 4599 8969 4623 8954
      4617 8923 4556 8964 4556 9004
TIME...MOT...LOC 1643Z 258DEG 39KT 4622 8948 4561 8990 

$$

WIC085-125-221700-
/O.CON.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Vilas WI-Oneida WI-
1144 AM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL VILAS AND WESTERN ONEIDA COUNTIES...

At 1143 AM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Boulder Junction to 6 miles
northeast of Tripoli, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lac Du Flambeau, Squirrel Lake, Willow Reservoir, Minocqua, Arbor
Vitae, Woodruff, Hazelhurst, Lake Tomahawk, Mc Naughton and Sayner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4592 9004 4595 9001 4599 8969 4623 8954
      4617 8923 4556 8964 4556 9004
TIME...MOT...LOC 1643Z 258DEG 39KT 4622 8948 4561 8990 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
912 
WWUS53 KGRB 221656
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1156 AM CDT FRI SEP 22 2017

WIC085-125-221706-
/O.EXP.KGRB.SV.W.0140.000000T0000Z-170922T1700Z/
Vilas WI-Oneida WI-
1156 AM CDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VILAS AND WESTERN
ONEIDA COUNTIES WILL EXPIRE AT NOON CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

LAT...LON 4592 9004 4595 9001 4599 8969 4623 8954
      4617 8923 4556 8964 4556 9004
TIME...MOT...LOC 1656Z 258DEG 39KT 4625 8930 4564 8972 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 11:01 AM CDT, 4 minutes earlier.

Area forecast discussion, Sep 22, 11:01 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1101 AM CDT Fri Sep 22 2017

New Information added to update section

.UPDATE...
Issued at 1055 AM CDT Fri Sep 22 2017

The dense fog advisory for Door county has been allowed to expire,
as satellite shows that the fog has moved offshore.

Gearing up for severe weather over north central WI, as a line of
strong to severe thunderstorms approaches. With MUCAPE around 3500
j/kg over north central WI, and sufficient deep layer shear of
25-35 kts, expect the storms to maintain their intensity as they
reach our far northwest counties. CAPE within the hail growth zone
is impressive (around 1300 j/kg) and DCAPE is strong (1300-1400
j/kg), so large hail and damaging winds are a good bet.

UPDATE
Issued at 916 AM CDT Fri Sep 22 2017

Have adjusted pops to bring a greater chance of storms to our
northwest counties today. A large cluster of thunderstorms,
with a few embedded supercell structures, have developed in
northwest WI, within an axis of strong elevated instability
(MUCAPE 3000-3500 j/kg) and moisture convergence on the nose of
a 40-45 kt low-level jet. Some of these are likely to brush
through parts of north central WI, and will bring at least a
marginal threat of severe weather.

Have adjusted fog headlines, cancelling the advisory for Manitowoc
and Kewaunee counties, and extending Door county for another
hour. Also cancelled the marine fog advisory for the bay and Lake
Michigan south of Two Rivers, and extended the northern Lake
Michigan zones through mid-afternoon.

UPDATE
Issued at 627 AM CDT Fri Sep 22 2017

Updated thunderstorm coverage further southward today to include
more of north central and northeast Wisconsin as per storm trends
over far northwest Wisconsin and eastern Minnesota early this
morning.  Convection along the Wisconsin/Minnesota border south
of Duluth showing more of a west to east motion and if the storms
hold together, will move into north central wisconsin mid
morning. Even though storm motion winds and thickness plots
indicate a northeast movement, storms appear to be developing
toward the more unstable air mass, where 4000 MU capes are
centered over central MN early this morning. This more unstable
air will drift into northwest wisconsin as 850 winds turn more
SSW. Its possible later shifts may need to expand the convection
even further south into parts of central WI, but not confident of
this scenario at this time.

For fog headlines, MTW came back in at 1/4 mile, while web cams
indicate dense fog along the lake michigan shoreline. Will let the
headlines as is.
&&

.SHORT TERM...Today...Tonight...and Saturday
Issued at 318 AM CDT Fri Sep 22 2017

Primary forecast issue today into Saturday centers on fog
potential along the lakeshore and bay, convection trends over
the northwest portion of the state, and max min temperatures.

As of 300 am, fog along the lakeshore has diminished with the fog
imagery indicating pockets of fog between Two Rivers and Kewaunee
at this time. Web cams have shown improvement early this morning
but will let the lakeshore fog advisory run for another few hours
to see if redevelopment occurs. Otherwise anticipate patchy fog
along the lake will continue into the weekend with surface
dewpoints well into the 60s.

For convection trends this morning, area radars show clusters of
mainly elevated thunderstorms moving northeastward over
Minnesota. The storms will be sliding near the DLH vicinity
through 5 am. Radar does show some weaker turns showing up over
northwest Wisconsin at 3 am, but still west and northwest of
Oneida and Vilas Counties. A few meso models do track convection
originating over northeast South Dakota, over north central
Wisconsin during the morning hours. Height 850 to 300 thickness
fields indicate a southwest to northeast flow before shifting west
to east over northern Wisconsin. Surface warm front appears to
have lifted north of the area but 925 mb progs indicate a frontal
boundary over the north this morning may be the main focus of
convection across the area. Mid level clouds increasing across
this area may also be pointing out this boundary location.
Anticipate convection to continue to move mainly northeastward and
west of the area, but will continue to keep a small chance of
elevated convection over at least northern Wisconsin due to the
increasing elevated capes through today.

For tonight into Saturday, will continue the dry forecast as the
upper ridge and cap dominates. Its possible a storm may pass near
north central Wisconsin, but the potential is too low at this
time to add to the forecast.

With the warm front lifting north of the area tonight into
Saturday, south winds will continue to pump in a very warm and
humid air mass into the area. Temperatures will continue to run
nearly 20 degrees above normal.

.LONG TERM...Saturday Night Through Thursday
Issued at 318 AM CDT Fri Sep 22 2017

500mb ridge across the eastern United States will bring record or
near record warmth across our area Saturday/Sunday with highs well
into the 80s. A few readings in the lower 90s are possible on
Saturday. Showers and thunderstorms to the north and west of the
state could spill into far north-central Wisconsin at times this
weekend.

A major shift in the 500mb pattern will take place during the first
half of next week. A western ridge will build with a downstream
trough across the eastern United States. Temperatures will gradually
trend towards normal by late next week. Meanwhile, a cold front
will slowly push east towards the area on Monday, and then
across the area on Tuesday. Do have chances of showers and
thunderstorms on Monday, but confidence is low if the rain will
materialize on this day. Tuesday is looking a little bit more
interesting with stronger wind aloft (greater than 50kts) with the
area being in the right entrance region of a 100+ knot jet. If
these wind fields materialize, there may some potential for severe
weather across the area. Still pretty far out to mention severe
wording, but it is something to watch over the next few days.
Continued the small chances of showers on Wednesday with dry
conditions on Thursday as high pressure builds into the region.
Temperatures on Thursday will be close to normal. &&

.AVIATION...for 12Z TAF Issuance
Issued at 545 AM CDT Fri Sep 22 2017

Patchy IFR vsbys and cigs will linger over northeast Wisconsin
this morning, especially along the bay and lake shore. Also this
morning, mid level VFR clouds were drifting northward over parts
of central and north central Wisconsin. There is a chance for
storms over northern Wisconsin later this morning. Otherwise vfr
conditions expected today into tonight, with the exception of
patchy IFR vsbys due to fog along the lakeshore.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SHORT TERM.....TDH
LONG TERM......Eckberg
AVIATION.......TDH
Hazardous weather outlook, Sep 22, 7:57 AM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
757 AM CDT Fri Sep 22 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231300-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
757 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across northern Wisconsin
today. A few severe storms with large hail and damaging winds are
possible over north central Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of storms across mainly north central
Wisconsin at times from Saturday through Sunday night. These
storms are not expected to be severe.

There is a chance of thunderstorms at times Monday into Tuesday
night. It is too early to determine if any of these storms will
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any occurrences of hail or wind
gusts over 40 mph today.

LMZ521-522-541>543-231300-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
757 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Areas of dense marine fog will pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Patchy fog will continue at times through the weekend, especially
on Lake Michigan. The fog may be locally dense at times, with
visibilities below one mile resulting in a navigation hazard for
mariners.

There is a small chance of thunderstorms Monday night through
Tuesday night.

Kieckbusch

In the hours before

Special weather statement, Sep 22, 10:14 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1014 AM CDT FRI SEP 22 2017

WIZ005-010-221645-
Vilas WI-Oneida WI-
1014 AM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VILAS AND WESTERN ONEIDA
COUNTIES UNTIL 1145 AM CDT...

At 1008 AM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from 6 miles southwest of Upson
to near Bruce. Movement was east-northeast at 45 mph.

If these storms maintain their intensity, they may produce large
hail and damaging winds as they reach the western parts of Vilas and
Oneida counties around 1130 am CDT.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Squirrel Lake, Willow
Reservoir, Minocqua, Arbor Vitae, Woodruff, Hazelhurst and Presque
Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a reinforced building. Fishermen
should head to shore before the storms arrive.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may be severe when they arrive, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 4619 8938 4557 8989 4556 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 1508Z 251DEG 37KT 4631 9051 4553 9130

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:48 PM CDTDense Fog AdvisoryGRBDoor, Kewaunee, Manitowoc14 hr
Sep 22, 10:14 AM CDTSpecial Weather StatementGRBVilas91 min
Sep 22, 11:46 AM CDTSpecial Weather StatementGRBVilas44 min
Sep 22, 11:58 AM CDTSpecial Weather StatementGRBOneida47 min
Sep 22, 12:28 PM CDTSpecial Weather StatementGRBFlorence, Forest47 min
Sep 22, 12:42 PM CDTSpecial Weather StatementGRBOneida48 min
Sep 22, 1:07 PM CDTSpecial Weather StatementGRBMarinette38 min
Sep 22, 1:29 PM CDTSpecial Weather StatementGRBLanglade, Lincoln46 min
Sep 22, 1:47 PM CDTSpecial Weather StatementGRBMarinette43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.